Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 79, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Jul 9, 2016, 2:33 PM CDT for Cooke County, Grayson County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 2:33 PM CDT (19:33 UTC)
- Expired
- Jul 9, 2016, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cooke County, TX, Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 145 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:01 PM CDT | FLASH FLOOD | Sherman, TX | N. TRAVIS RD AT HWY 75 IS SHUT DOWN DUE TO FLOODING OVER ROADWAY. |
| Jul 9, 3:35 PM CDT | FLASH FLOOD | Sherman, TX | HWY 75 NB NORTH OF CENTER STREET IS CLOSED DUE TO WATER OVER ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WGUS54 KFWD 091933
FFWFWD
TXC097-181-092200-
/O.NEW.KFWD.FF.W.0079.160709T1933Z-160709T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
233 PM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAYSON COUNTY IN NORTH CENTRAL TEXAS...
NORTHEASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 500 PM CDT
* AT 232 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES SHOW THAT UP TO
TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH ANOTHER INCH OR TWO
POSSIBLE THROUGH 5PM. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER
RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST
VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY
FLOOD AND BECOME IMPASSABLE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHERMAN...DENISON...HOWE...POTTSBORO...BELLS...TOM BEAN...CALLISBURG...
KNOLLWOOD...DORCHESTER...EISENHOWER STATE PARK...SOUTHWESTERN LAKE
TEXOMA...SOUTHMAYD...SADLER AND LUELLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3396 9691 3387 9688 3387 9680 3382 9676
3384 9669 3392 9667 3390 9659 3384 9662
3377 9650 3377 9642 3372 9638 3347 9651
3349 9679 3367 9683 3372 9711 3381 9709
3382 9705 3385 9709 3385 9701 3395 9699
$$
STALLEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:08 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 9, 1:08 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 108 PM CDT SAT JUL 9 2016 .UPDATE... A subtle, slow-moving shortwave trough axis was over southern Oklahoma, trailing southwest back toward I-20 west of the DFW Metroplex this afternoon. The best axis of moisture continued to be indicated across these areas with PWAT values between 1.5-2.0 inches. Storms over far northwest Texas and south-central Oklahoma. With the subtlety and mesoscale nature of both the shortwave trough and an ill-defined surface boundary between Bowie and Wichita Falls, most high-resolution models are struggling outside of maybe the HRRR models. The HRRR model was followed for afternoon convective trends. Scattered showers and thunderstorms should expand southward to across areas between the highway 380 corridor and immediate Red River Valley by mid-afternoon once convection in southern Oklahoma pools up enough rain-cooled air for a southward advancing outflow boundary. Have left high temperatures pretty close to the previous forecast, as it is difficult to know how long any convection lasts and how temperatures recover under the hot July insolation. Residual outflows over the northeast counties should maintain most convection over the northeast counties this evening, as this area will be on the eastern periphery of the low-mid level theta-e ridge. There is some dry air in the 800mb-500mb layer, so evaporative cooling combined with sub-cloud base DCAPE over a 1000 J/KG could result in a locally strong to severe storm or two late this afternoon through nightfall this evening. 05/ && .AVIATION... /ISSUED 1245 PM CDT SAT JUL 9 2016/ Main concern for this TAF period will be the potential for thunder at Metroplex sites late this afternoon and evening. A swath of locally higher moisture positioned northwest of the DFW Metroplex continues to be acted upon by subtle forcing aloft which has lead to scattered thunderstorms mostly across southern Oklahoma Saturday morning and early afternoon. As this area becomes increasingly unstable later this afternoon, additional isolated thunderstorms are expected to develop. The main window that seems most likely for convection to impact Metroplex sites will be very late this afternoon and early evening and have maintained a mention of VCTS from 23-03z. Otherwise, BKN high clouds will persist through the evening with winds around 12 kts out of the south. For Waco, MVFR cigs seem likely once again Sunday morning as a 20-30 kt low level jet brings another surge of low stratus northward from southern Texas and the Hill Country. Have prevailed BKN020 for a few hours Sunday morning, but a tempo for these conditions may suffice depending on the areal coverage. -Stalley && .PREV DISCUSSION... /ISSUED 405 AM CDT SAT JUL 9 2016/ There will be a couple of opportunities for rain across parts of North and Central TX this weekend. At this time, it appears that the best chances for rain will be generally along and north of a Goldthwaite to Hillsboro to Van line. Thereafter, mostly hot and dry conditions are expected to return as the upper ridge builds with low rain chances towards the end of the work week. IR satellite imagery this morning revealed that remnant cirrus from overnight convection across western North TX and the Big Country continued to spread eastward. This convection had produced a noticeable outflow boundary that was draped from near a Graham to Gainesville line. Over the past hours, however, this feature has become very ill-defined in both radar imagery and surface observations. That being said, it is possible that this boundary may still have a role on convective chances later today. For Today---the cirrus overhead will likely continue through much of the day. While sunshine will be filtered today due to the veil of high clouds, the July sun should still ensure a hot summer day with temperatures mostly in the mid to upper 90s. Taking a look at a few of the upper air charts, nearly all models are in excellent agreement with the positioning of a broad trough across North and Central TX. Overall, the height tendency fields are not overly impressive, but their magnitude appear sufficient enough to put a sizable dent in the H5 ridge. Some models do hint at a few subtle perturbations in the generally northerly flow aloft and this combined with daytime heating and any mesoscale ascent (e.g., along remnant outflow boundaries) may prove sufficient to spark some convection. Much of the suite of hi-resolution model guidance is grossly overdone with their forecast for convection this morning with the lone exception being the 00 UTC TTU WRF. The TTU WRF has been fairly insistent on developing convection along the Red River later this afternoon and into the evening hours in previous runs and given the ambient synoptic environment, I feel slightly more confident in its solution. While the HRRR and 4km NCEP WRF are performing poorly right now, their model solutions eventually converge with that of the TTU WRF. While the GFS and ECMWF are not able to accurately depict convection due to model resolution, there has been a QPF signal along our northwest and Red River counties. These factors combined and after discussion with neighboring WFO's, I have nudged PoPs upward, mainly for this afternoon and evening. It should be noted that guidance typically performs fairly poorly in these seemingly weakly forced events and it is quite possible that very little in the way of precipitation falls today across North and Central TX. With regards to impacts, today's storms will be largely unorganized due to the very meager deep layer shear in place. That being said, forecast soundings do exhibit a hot well mixed boundary layer characterized by DCAPE of around 1300 J/kg and 0-3 km lapse rates on the order of 9.3 C/km. These parameters should support mainly a damaging downburst risk and we will highlight these in graphics and the HWO. If the TTU WRF is to be taken at face value, convection may produce a decent sized cold pool which could result in upscale growth to a swift moving convective complex well into the evening hours. For now, I am not completely sold on this scenario and only have a mention of showers/storms as far south as a Goldthwaite to Hillsboro to Van line through the late afternoon and early evening. Given the uncertainty, PoPs range between 20 to 40 percent, with the best rain chances along the Red River. Again, not everyone will see rain. For Sunday---Low rain chances will linger mainly across northeastern zones where the broad trough may actually amplify somewhat and the upper ridge starts to build very slowly towards the east. Most other areas will remain dry. Similar to Saturday, the main thunderstorm hazard, should storms occur, will be strong thunderstorm outflow winds. Otherwise, temperatures will remain hot with readings in the 90s across much of the forecast area. Southerly breezes will likely ramp up with wind gusts up to near 20 to 25 MPH, especially across western zones. For the first half of the work week---Hot and dry conditions are expected to prevail as the H5 ridge takes hold on North and Central TX. The surface pressure gradient is expected to remain tight as fairly impressive mid-level westerlies for this time of year overspread the central plains and induce lee-side cyclogenesis. With the lack of precipitation across extreme southwestern and northeastern zones over the past 30 to 40 days and the threat for sustained winds in the 20 to 25 MPH range a heightened risk for grass fires may evolve. If widespread precipitation does occur on Saturday, this risk may be largely mitigated. Rain chances for Tuesday and Wednesday have been removed as most of the model guidance does not appear to have a strong signal with regards to lift over the area. We will continue to monitor trends, but at this time rain chances for the mid-week time frame appear low. For Thursday and beyond---the ridge does appear to weaken slightly on Thursday and this does place eastern portions of the forecast are in a regime not characterized by large scale subsidence. With some heating and moisture transport, some diurnal convection may develop. As a result, low PoPs were inserted into the extended portion of the forecast. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 96 78 97 79 97 / 20 20 10 10 5 Waco 97 77 98 78 98 / 5 10 5 10 5 Paris 94 75 93 75 96 / 40 30 40 10 5 Denton 94 77 95 76 96 / 30 20 10 10 5 McKinney 94 77 95 77 96 / 40 30 20 10 5 Dallas 96 79 97 79 97 / 20 20 10 10 5 Terrell 94 77 95 76 96 / 20 40 20 10 5 Corsicana 95 76 96 78 97 / 10 20 10 10 5 Temple 96 76 97 77 97 / 5 10 5 10 5 Mineral Wells 96 76 98 76 97 / 20 20 5 10 5 && .FWD Watches/Warnings/Advisories... None. && 77/05
Hazardous weather outlook, Jul 9, 1:13 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 113 PM CDT SAT JUL 9 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101815- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 113 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT NORTH OF A COMANCHE TO PALESTINE LINE. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY HAZARD BEING DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY NORTHEAST OF A LINE FROM SHERMAN TO TERRELL TO ATHENS. GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY SOUTHEAST OF A LINE FROM PARIS TO CORSICANA TO CAMERON. NO SEVERE WEATHER IS EXPECTED. HOT CONDITIONS WILL CONTINUE SUNDAY THROUGH FRIDAY WITH HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S AND AFTERNOON HEAT INDEX VALUES BETWEEN 100 TO 104. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 1:30 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT SAT JUL 9 2016
TXZ092-093-091930-
GRAYSON TX-COOKE TX-
130 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAYSON AND NORTHEASTERN
COOKE COUNTIES UNTIL 230 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
SOUTHERN LAKE TEXOMA...OR 10 MILES NORTHWEST OF DENISON...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHERMAN...DENISON...POTTSBORO...BELLS...SAVOY...KNOLLWOOD...EISENHOWER
STATE PARK...SOUTHERN LAKE TEXOMA AND SADLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3390 9659 3384 9662 3382 9653 3377 9650
3378 9643 3373 9638 3358 9638 3375 9709
3381 9708 3382 9705 3386 9708 3384 9703
3388 9699 3391 9698 3392 9690 3385 9686
3387 9680 3382 9675 3384 9669 3392 9667
TIME...MOT...LOC 1830Z 313DEG 16KT 3384 9671
STALLEYLocal storm report, Jul 9, 2:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
209 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST DENISON 33.75N 96.55W
07/09/2016 E60 MPH GRAYSON TX PUBLIC
60 MPH WIND GUST REPORTED IN DENISONThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:30 PM CDT | Special Weather Statement | FWD | Grayson | 60 min |
| Jul 9, 1:57 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 63 min |
| Jul 9, 2:44 PM CDT | Special Weather Statement | FWD | Cooke | 61 min |
| Jul 9, 2:56 PM CDT | Special Weather Statement | FWD | Collin | 64 min |
| Jul 9, 3:21 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 54 min |
| Jul 9, 3:36 PM CDT | Special Weather Statement | FWD | Denton | 39 min |
| Jul 9, 3:56 PM CDT | Severe Thunderstorm Warning | FWD | Denton | 52 min |
| Jul 9, 4:07 PM CDT | Special Weather Statement | FWD | Montague | 53 min |
| Jul 9, 4:18 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 57 min |
| Jul 9, 4:35 PM CDT | Severe Thunderstorm Warning | FWD | Parker, Tarrant | 40 min |
| Jul 9, 4:44 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Rockwall | 61 min |
| Jul 9, 4:52 PM CDT | Areal Flood Advisory | FWD | Collin | 3 hr |
| Jul 9, 5:01 PM CDT | Flash Flood Warning | FWD | Montague, Wise | 3 hr |
| Jul 9, 5:13 PM CDT | Special Weather Statement | FWD | Ellis, Hood, Johnson, Kaufman, Somervell | 32 min |
| Jul 9, 5:16 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Montague, Wise | 29 min |
| Jul 9, 5:45 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Palo Pinto | 30 min |
| Jul 9, 5:54 PM CDT | Special Weather Statement | FWD | Ellis, Hunt, Kaufman, Rains, Van Zandt | 36 min |
| Jul 9, 6:23 PM CDT | Special Weather Statement | FWD | Palo Pinto, Stephens, Young | 37 min |
| Jul 9, 6:59 PM CDT | Special Weather Statement | FWD | Eastland, Stephens, Young | 46 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.